Minnesota, 2023Drought in Minnesota, December 1 to 31, 2023
December 1 to 31, 2023 · NWS DLH · 8 events in 8 counties and zones
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during December. Little change in the area of D2 Severe Drought was observed through the month with only a slight reduction in area during the middle of the month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during December. Little change in the area of D2 Severe Drought was observed through the month with only a slight reduction in area during the middle of the month. Precipitation for the month ended up near to above normal over most of the area thanks to a warm storm that moved through the region during the Christmas holiday period bringing rainfall to most areas. The rainfall was not enough, however, to make much of a difference in the overall dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Nov 30, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1131 PM CST Thu Nov 30 2023
.DISCUSSION...(This afternoon through Wednesday)
Issued at 1134 AM CST Thu Nov 30 2023
Key Messages:
- Warmer than normal high temperatures continue.
- Light lake effect snow/flurries possible (20-30%) along the
North Shore throughout the weekend.
- Low pressure system may (10-20%) bring snow on Sunday.
- Numerous systems next week could lead to more light snow
throughout the week.
A band of stratus moving with a cold front across northeastern
Minnesota could continue to produce scattered flurries as it
moves southeast. No accumulations are expected and is expected to
end as we lose daylight this evening.
A high pressure system will skirt across northern
Minnesota/Wisconsin on Friday, with dry conditions and light
winds. Temperatures will continue to be above normal throughout
the rest of the week and into next week. Highs will be in the low
to mid 30s across the area.
The North Shore could see lake effect snow starting on
Saturday as winds change to the southeast and the temperature
difference between the lake and the land are favorable for lake
effect bands. The track for the system expected to bring us snow
on Sunday continues to move to the south and east with each model
run. Probability of precipitation continues to decrease, with best
chances remaining in northwest Wisconsin and along the North
Shore due to the lake effect. Light accumulations, if any, are
expected due to limited moisture with the system in northwest
Wisconsin. Locally higher but still light accumulations are
possible along the North Shore, but is subject to change as the
event gets closer.
Next week, there are signals for a few more shortwaves throughout
the work week. These currently have limited moisture, which will
lead to light accumulations. Uncertainty is still high, especially
with the path of these systems.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1131 PM CST Thu Nov 30 2023
VFR conditions throughout the forecast period. Satellite shows some
low clouds filtering in across northern MN but ceilometers are
showing the bases over 3000 ft. High pressure will be over the
region today and tonight keeping winds light.
&&
.MARINE...
Issued at 950 PM CST Thu Nov 30 2023
A Small Craft Advisory continues over portions of the North Shore
for the next few hours. Winds out of the Northwest will continue
to decrease through the overnight hours and become more westerly
by tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 16 31 19 31 / 0 0 0 0
INL 12 29 15 31 / 0 0 0 0
BRD 17 32 20 33 / 0 0 0 0
HYR 15 33 18 34 / 0 0 0 0
ASX 18 34 19 35 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CST Friday for LSZ140>142.
&&
DISCUSSION...KML
AVIATION...Britt
MARINE...KSEHazardous weather outlook, Nov 30, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 PM CST Thu Nov 30 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 PM CST Thu Nov 30 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-012145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
337 PM CST Thu Nov 30 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Gusty northwest winds across Lake Superior through the evening
with Small Craft Advisories across the North Shore.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Koochiching
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the month across the southwestern corner of the county. Precipitation for the month was within an inch of normal across the county with northern areas trending slightly below normal with southern areas slightly above normal.
Drought, Northern Itasca
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the western quarter of northern Itasca County throughout the month with no changes observed. Overall, precipitation for the month was around an inch above normal.
Drought, Southern Itasca
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the far western reaches of southern Itasca County throughout the month with a slight reduction in area observed with the update on the 26th. Overall, precipitation for the month was around 1 to 2 inches above normal.
Drought, Northern Cass
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of northern Cass County for the duration of the month. Only a very small area of improvement was seen with the update on the 26th east of Outing. Precipitation was around 1 to 3 inches above normal for the month thanks to a wet system around the Christmas holiday that was mainly rain.
Drought, Southern Cass
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of southern Cass County for the duration of the month. Only a very small area of improvement was seen with the update on the 26th along the Crow Wing River in the far southeastern corner of the county. Precipitation was around 1 to 3 inches above normal for the month thanks to a wet system around the Christmas holiday that was mainly rain.
Drought, Crow Wing
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across most of Crow Wing county through much of the month aside from a small portion of the east-central portion of the county near Lake Mille Lacs. Precipitation around the Christmas holiday in the form of rain brought monthly totals to 1 to 3 inches above normal and resulted in the area of D2 Severe Drought becoming confined to the northwestern quarter of the county with the update on the 26th.
Drought, Northern Aitkin
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought persisted across much of the western half of northern Aitkin County over the first half of the month. A storm around the Christmas holiday brought rainfall to the area and pushed monthly precipitation totals to 1 to 3 inches above normal. This lead to almost the complete removal of D2 Severe Drought aside from a very small sliver in the far northwest corner of the county with the update on the 26th.
Drought, Southern Aitkin
- When
- December 1, 12:00 AM CST to December 26, 6:00 AM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the first half of the month in areas near the Mississippi River. A storm around the Christmas holiday brought rainfall to the area and pushed monthly precipitation totals to 1 to 3 inches above normal. This lead to the complete removal of D2 Severe Drought across the county with the update on the 26th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events